Purpose of Study To report occurrence of severe cutaneous vasculitis after the treatment of pneumonitis with the addition of azathioprine therapy to methotrexate in a patient with mixed connective tissue disease (MCTD) and rheumatoid arthritis (RA).
Methods Used Retrospective case study.
Summary of Results A 24-year-old woman with dermatomyositis and mixed connective tissue disease presented with cutaneous vasculitis. She had had polyarticular juvenile RA, which was quiescent until age 22; a flare then responded to methotrexate (MTX) and prednisone therapy. At 24, she developed dermatomyositis (DM) and MCTD that were responsive to increasing doses of steroids. Nine months later, she developed severe exertional dyspnea and diminished pulmonary diffusion capacity. High-resolution chest CT showed pneumonitis, initially considered an adverse effect of MTX. She had used MTX for years, and pneumonitis was thought to be more likely a manifestation of DM. For this reason, azathioprine (AZA) was added to MTX and intravenous and oral steroids, and pneumonitis resolved. Six weeks later, the patient presented with purpuric lesions on the distal calves. Steroids did not slow the progression of vasculitis. MTX and AZA were discontinued, and the purpuric lesions rapidly subsided. Monthly intravenous immune globulin was initiated, and she remained free of symptoms of DM or vasculitis. She was left with severely infected, nonhealing wounds that healed with skin autografts.
Conclusions Reached Four cases of fever, leukocytosis, and cutaneous leukocytoclastic vasculitis were reported in RA when AZA was added to MTX.1 None had severe vasculitis. A causative role of immunosuppressive therapy was inferred from the subsidence of vasculitis following discontinuation of AZA and MTX. In the present study, the addition of AZA therapy to MTX was associated with severe, recalcitrant cutaneous vasculitis. Although her wounds took a long time to heal, her active cutaneous vasculitis was present only during concomitant therapy with AZA and MTX and subsided after immunosuppressive therapy was discontinued. Our patient differed from previous reports in lack of fever and in complexity of autoimmune overlap. The underlying cause of this patient's vasculitis may be hypersensitivity to azathioprine.
1. Arthritis Rheum 1996;39:1016-20.